Severe reversible autoimmune haemolytic anaemia and thrombocytopenia associated with diclofenac therapy

M. R. Kramer, C. Levene, C. Hershko*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Severe immune haemolytic anaemia and thrombocytopenia developed in a 71‐year‐old female within 10 d of starting diclofenac (Voltarol®) therapy. These complications resolved within 3 weeks of discontinuation of the drug and corticosteroid therapy. A warm autoantibody of the IgG type together with C3 was found in the direct antiglobulin test of the patient's RBC. The patient's serum and RBC eluate contained a warm autoantibody which reacted with all commercial panel cells without the addition of diclofenac, and gave a negative reaction with Rh null and ‐D‐ RBC. This pattern of interactions is similar to haemolysis associated with alpha‐methyldopa, indicating the presence of autoantibodies directed against structural components common to all Rh antigens. The coexistence of immune thrombocytopenia and immune haemolytic anaemia is suggestive of an autoimmune disease caused by modified T‐cell regulation. Although immune haemolytic anaemia is a rare complication of diclofenac therapy, our observations illustrate the severity of haemolytic anaemia in the occasional patient and stress the need for increased awareness of such a development.

Original languageEnglish
Pages (from-to)118-120
Number of pages3
JournalScandinavian Journal of Haematology
Volume36
Issue number1
DOIs
StatePublished - Jan 1986
Externally publishedYes

Keywords

  • diclofenac
  • haemolysis
  • thrombocytopenia

Fingerprint

Dive into the research topics of 'Severe reversible autoimmune haemolytic anaemia and thrombocytopenia associated with diclofenac therapy'. Together they form a unique fingerprint.

Cite this